my mum has just had her first dose of chemo and the nurse told her that about a week after the chemo her white blood cell count would be low and therefore she is prone to infections. She was told to avoid visitors, this means that me and my kids cant visit her, how long does this go on for if this continues throughout all the chemo sessions we shall never see her and time is so precious.
Buy some of those masks with the elastic band for visitors. My family visits just not when they are sick. Hopefully she will get the white blood cell potions and be all right. just remember treatment makes you real tired and hurts alot, I love my family dearly but I do have to cancel alot with them, Sometimes the simplest things seem impossible! The first couple of Chemos are the hardest because everyone responds differently.
The low point when you are most at risk is between day 9-14 after chemo I think, so the rest of the time is reasonably OK. However, it's not a good idea to get too close to anyone with a cold or cough if you can help it throughout - well that's what I do. The good news is that most older women have already had or developed resistance to many common viruses during their lives. You just have to hope for the best. It's difficult - you don't want to catch anything due to the dangers of having a compromised immune system but as one of the nurses said to me you don't want to hide away completely from normal life. I got a cold during my first chemo last year but it didn't develop into anything dangerous maybe because it was at the end of the 3 weeks. No idea how I got it, so taking care doesn't necessarily work. I keep a distance from people in shops and move away if anyone gets close - they must think I'm very odd! My daughter has a cold at present and won't be bringing my granddaughter to see me until next week - just have to wait. Good luck and best wishes to your mum.
I was also under the impression that the wbc low is at 9-14 days after the treatment. Mine were so low that they started the wbc booster shots after the second treatment. This means that I get the treatment, followed by the booster shot which raises the wbc to triple their normal level at 10 days out, THEN they drop. My low point for wbc after the third treatment was 2 days before the next treatment. I wasn't aware of this reversal until I got all my lab results...just something to think about.
If your mom is not on shots yet, her wbc might not be THAT low yet. There is still some kind of buffer below the normal range that puts one at slightly increased risk but where you don't have to live in a bubble. I just use common sense, frequently washing hands and staying away from people that are obviously sick, avoiding crowded public places and eating in restaurants.
I picked up sore throats and urine infections for my first two cycles of Carbo/Taxol,so beacuse I'm diabetic and my immune system is crappy anyway they gave me a weeks course of antibiotics for the second week of every chemo cycle after that and that seemed to keep things at bay.I have two children both at school and they seemed to bring home some wonderful new virus every week-I think they bring them home in their backpacks!Just do as the other girls have said-stay away from shopping centres,people with colds and who are ill,wash your hands after everything and you will be okay.Cheers Sue.
I would imagine things like shopping carts...hand to hand touching, would be bad. How about a purse size bottle of hand sanetizer to rub on the cart handles and such and to use after handling money. That is what I do when we shop with the kids and grandkids. Anything that people touch can have germs on it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.